Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 85, NWS Quad Cities, IA

July 3, 2001Henry County, Jefferson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 3, 2001, 9:00 PM CDT for Henry County, Jefferson County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2001, 9:00 PM CDT (02:00 UTC)
Expired
Jul 3, 2001, 9:30 PM CDT
In force
30 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Henry County, IA, Jefferson County, IA

The radar

The Quad Cities radar (KDVN), 118 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 040202
SVRMLI

IAC087-101-040230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
900 PM CDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN SOUTHEAST IOWA
  JEFFERSON COUNTY IN SOUTHEAST IOWA

* UNTIL 930 PM CDT

* AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH   LARGE HAIL AND DAMAGING WINDS 2 MILES 
  NORTHEAST OF MERRIMAC...OR 13 MILES NORTHWEST OF MOUNT 
  PLEASANT...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   WAYLAND BY 905 PM CDT.
   SWEDESBURG AND OLDS BY 920 PM CDT.
   WINFIELD BY 930 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY 
STRUCTURE UNTIL THE STORM PASSES.

A TORNADO WATCGH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR SOUTHEASTERN IOWA AND WEST CENTRAL ILLINOIS AND NORTHEAST
MISSOURI.


LRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:10 PM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 3, 3:10 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT TUE JUL 3 2001

REMANANTS OF MCS THAT ROLLED THROUGH CWA LATE LAST NIGHT AND EARLY
THIS MORNING NOW OVER EASTERN IL AND IN.  MCS HAS LAID OUT A NICE
OUTFLOW ACROSS CENTRAL MO AND LASTEST REGIONAL RADAR LOOP SHOWS
SOME CONVECTION NOW DEVELOPING IN VICINITY OF OUTFLOW. SFC ANALYSIS
THIS AFTERNOON SHOWS A WEAK SFC LOW OVER NRN KS WITH WARM FRONT
EXTENDING NORTH INTO SW IA WITH A SFC TROUGH THROUGH NE IA INTO NW
WI.  OTHER THAN SOME CU DEVELOPING NOT MUCH GOING ON IN VICINITY OF
THE BOUNDARY SO FAR THIS AFTERNOON.  MORNING UA ANALYSIS SHOW NE KS
INTO NW MO FAIRLY CAPPED SO SB CONVECTION NOT EXPECTED.  ANOTHER AREA
OF TSRA MOVING THORUGH WRN SD/NE APPEARS TO BE ASSOCIATED WI S/W
ENERGY EVIDENT ON WATER VAPOR LOOP.

MAIN CONCERN FOR THIS FORECAST WILL BE CONVECTIVE POTENTIAL TONIGHT
AND ON THE 4TH.  BEST CONVERGENCE AND INSABILITY NEAR WEAK SFC LOW
OVER NORTHERN KS.  WOULD EXPECT ELEVATED CONVECTION TO DEVELOP THIS
EVENING VCNTY OF N CNTRL KS/S CNTRL NE.  THICKNESS PATTERN AND
CORFIDI VECTORS SUGGEST DEVELOPMENT IN THIS REGION WOULD PUSH SE.
HOWEVER S/W MOVING OUT OF NORTHERN PLAINS TONIGHT COULD HELP
CONVECTION TO DEVELOP FURTHER N.  WILL CONTINUE CHANCE POPS ACROSS
THE SOUTH TONIGHT. I DON'T THINK CENTRAL AND NORTHERN COUNTIES HAVE
MUCH OF A THREAT...SO WILL REMOVE PCPN WORDING.  NEXT SHOT OF COLD
AIR HEADS SOUTH ON THE 4TH WITH ETA/AVN CONSISTENT IN BRINING
LEADING EDGE INTO THE CWA WEDNESDAY AFTERNOON.  AVN THE LAST 2 RUNS
HAS BEEN PRINTING SOME LIGHT PCPN WITH THIS FEATURE.  FEEL IT IS
WARRENTED...ESPECIALLY CENTRAL AND SOUTH WHERE COOLER AIR MASS WILL
BE MOVING IN DURING THE AFTERNOON.  COOL WEATHER RETURNS FOR
THURSDAY INTO FRIDAY AS HIGH PRESSURE SETTLES IN.

IN THE EXTENDED DRY WEATHER SHOULD END AS ANOTHER FRONT MOVES
THROUGH REGION EARLY IN THE WEEKEND.  WITH STRONG HIGH IN PLACE OVER
SOUTHERN U.S. MODELS STALL FRONT JUST OUR SOUTH.  THIS PLACES
REGION UNDER PCPN THREAT THROUGH THE EARLY PART OF NEXT WEEK.  WILL
AFTER FRIDAY...WITH HOLD TEMPS CLOSE TO SEASONAL NORMS.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF

In the hours before

Special weather statement, Jul 3, 3:45 PM CDT, 5 hours 15 minutes before
IAZ063-064-076>078-087>089-098-099-ILZ025-034-035-MOZ009-010-040300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT TUE JUL 3 2001

...THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 501...
IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING...

THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI: CLARK AND SCOTLAND.

IN IOWA: DES MOINES...HENRY...IOWA...JEFFERSON...JOHNSON...KEOKUK...
LEE...LOUISA...VAN BUREN AND WASHINGTON.

IN ILLINOIS: HANCOCK...HENDERSON AND MCDONOUGH.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BURLINGTON...CARTHAGE...
COLUMBUS JUNCTION...FAIRFIELD...FORT MADISON...IOWA CITY...KAHOKA...
KEOKUK...KEOSAUQUA...MACOMB...MARENGO...MEMPHIS...MOUNT PLEASANT...
OQUAWKA...SIGOURNEY...WAPELLO AND WASHINGTON.

THUNDERSTORMS ARE DEVELOPING OVER SOUTH CENTRAL IOWA...WHICH ARE
EXPECTED TO DEVELOP RAPIDLY AND MOVE EAST DURING THE NEXT FEW HOURS.
THUNDERSTORMS WITH TORNADOES... DAMAGING WIND GUSTS TO 70 MPH...HAIL
TO 3 INCHES IN DIAMETER...AND DANGEROUS LIGHTNING ARE POSSIBLE IN
THE WATCH AREA.

WHILE SEVERE WEATHER MAY NOT BE IMMINENT...REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

LRE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:22 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.